Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 61, NWS Springfield, MO

April 19, 2011Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2011, 5:42 PM CDT for Taney County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2011, 5:42 PM CDT (22:42 UTC)
Expired
Apr 19, 2011, 6:30 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:00 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 583 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
583 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS53 KSGF 192242
SVRSGF
MOC213-192330-
/O.NEW.KSGF.SV.W.0061.110419T2242Z-110419T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 630 PM CDT.

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF RIDGEDALE...OR 17 MILES
  SOUTH OF KIMBERLING CITY...MOVING NORTHEAST AT 35 MPH. THIS STORM
  IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE BRADLEYVILLE...BRANSON...EDGEWATER
  BEACH...FORSYTH...HOLLISTER...KIRBYVILLE...KISSEE MILLS...OZARK
  BEACH...POWERSITE...RIDGEDALE AND TANEYVILLE.

OTHER LOCATIONS IN THE WARNING INCLUDE TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHERN MISSOURI.

&&

LAT...LON 3659 9331 3681 9294 3681 9288 3649 9289
      3650 9332
TIME...MOT...LOC 2242Z 240DEG 30KT 3641 9348
WIND...HAIL 60MPH 1.75IN

$$

HATCH
1 follow-up statement
164 
WWUS53 KSGF 192309
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT TUE APR 19 2011

MOC213-192330-
/O.CON.KSGF.SV.W.0061.000000T0000Z-110419T2330Z/
TANEY MO-
609 PM CDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR TANEY COUNTY...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 6 MILES EAST OF RIDGEDALE...OR 11
MILES SOUTHEAST OF BRANSON...MOVING EAST AT 60 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

LOCATIONS IMPACTED INCLUDE BRADLEYVILLE...KIRBYVILLE...KISSEE
MILLS...POWERSITE AND RIDGEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHERN MISSOURI.

&&

LAT...LON 3657 9323 3681 9294 3681 9288 3649 9289
      3650 9323
TIME...MOT...LOC 2310Z 251DEG 54KT 3653 9304
WIND...HAIL 60MPH 1.00IN

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:30 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 19, 2:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT TUE APR 19 2011

.DISCUSSION...

A COLD FRONT CONTINUED TO SURGE ACROSS SOUTHWEST AND CENTRAL
MISSOURI THIS AFTERNOON.  THIS FEATURE IS EXPECTED TO TRIGGER AN
EPISODE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...MAINLY EAST OF HIGHWAY 65.

THE 18Z SPECIAL RAOB FROM SPRINGFIELD SUGGESTED THAT A STOUT CAP
REMAINED IN PLACE ACROSS THE WARM SECTOR.  AS A MATTER OF
FACT...MIXED LAYER INHIBITION WAS MEASURED AT 152 J/KG.  THIS IS WHY
UPDRAFTS ALONG THE FRONT SAMPLED BY RADAR CONTINUED TO STRUGGLE
THROUGH 230 PM.

EVENTUALLY DEEP CONVECTION WILL DEVELOP...AND IMPACT AREAS EAST OF
HIGHWAY 65.  LARGE CAPE WITHIN THE HAIL GROWTH ZONE SHOWS A RISK FOR
LARGE HAIL UP TO THE SIZE OF GOLF BALLS.  MEANWHILE...A THETA E
DIFFERENTIAL OF AROUND 30 DEGREES...IN CONJUNCTION WITH AN INVERTED
V STRUCTURE FROM THE SURFACE TO 800 MB...WOULD YIELD A RISK FOR
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE TORNADO RISK APPEARS TO BE QUITE LIMITED...AS SURFACE WINDS HAVE
ALREADY VEERED TO THE SOUTHWEST.  ALSO...ZERO CAPE BELOW 3 KM WAS
MEASURED FROM THE 18Z RAOB...WHICH WOULD ALSO HAVE A MITIGATION
EFFECT ON STORMS PRODUCING TORNADOES.  GIVEN THE OVERALL STRONG
SHEAR/CAPE COMBINATION WITHIN THE OZARKS AIRMASS...THE TORNADO RISK
IS NOT ZERO...AS A COUPLE OF SPIN UPS WOULD BE MORE LIKELY IN AREAS
OF SOUTH CENTRAL MISSOURI LATER THIS EVENING.

STORMS WILL COMPLETELY EXIT THE OZARKS REGION BY MIDNIGHT
TONIGHT...FOLLOWED BY A COOLER AND DRIER AIRMASS.  TEMPERATURES WILL
RESPOND BY FALLING INTO THE 30S AND 40S WEDNESDAY MORNING.
WEDNESDAY AFTERNOON TEMPERATURES WILL ONLY WARM INTO THE 50S AND
LOWER 60S.  WEDNESDAY IS ALSO A DAY THAT WE CAN PINPOINT A
COMPLETELY DRY FORECAST.  OTHERWISE A STORMY CONDITIONS ARE ON TAP
FROM THURSDAY THROUGH THE UPCOMING WEEKEND.

A FRONTAL SYSTEM WILL MEANDER BACK AND FORTH THROUGH SOUTHERN
MISSOURI FROM THURSDAY MORNING THROUGH THE WEEKEND.  THIS FEATURE
WILL BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS.  THE NEAR STORM
ENVIRONMENT WILL NEED TO BE MONITORED THROUGH THESE PERIODS AS THE
AREA REMAINS UNDERNEATH THE PRIMARY BELT OF WESTERLIES...HELPING TO
ORGANIZE ANY DEEP CONVECTION THAT EVOLVES.

ULTIMATELY...MEDIUM RANGE MODELS AGREE THAT DEEP SOUTHWEST FLOW WILL
PERSIST THROUGH THE ENTIRE 7 DAY FORECAST.  THIS WILL PROVIDE ON AND
OFF CHANCES FOR SHOWERS AND THUNDERSTORMS.  EVENTUALLY SOIL
CONDITIONS WILL BECOME EITHER SATURATED OR NEARLY
SATURATED...CREATING THE POTENTIAL FOR SOME FLOODING.

CRAMER

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN/KBBG A COLD FRONT WILL MOVE THROUGH THE
REGION OVER THE NEXT FEW HOURS. GUSTY SSW WINDS WILL VEER QUICKLY
TO THE NORTHWEST WITH THE FROPA. THERE WILL BE A BRIEF WINDOW FOR
TSTMS ALONG THE FRONT AS IT MOVES THROUGH KSGF/KBBG. POST FRONTAL
CEILINGS WILL LOWER INTO THE MVFR CAT AS LOW LEVELS COOL WITH SOME
BRIEF IFR CEILING POTENTIAL DURING THE 20/06Z-12Z TIME FRAME. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH.
KS...NONE.
&&
Hazardous weather outlook, Apr 19, 12:58 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT TUE APR 19 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT

 WEATHER HAZARDS EXPECTED...

 HAIL AND THUNDERSTORM WIND GUST RISK IS ELEVATED TO SIGNIFICANT.
 TORNADO RISK IS LIMITED TO ELEVATED.
 LIGHTNING RISK IS SIGNIFICANT.
 NON THUNDERSTORM WIND RISK IS LIMITED.

  DISCUSSION...

 AN EPISODE OF SEVERE THUNDERSTORMS WILL OCCUR OVER THE MAJORITY
 OF THE MISSOURI OZARKS THIS AFTERNOON AND EVENING. LARGE
 HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY HAZARDS
 WITH THESE STORMS. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED
 OUT. STORMS ARE FORECASTED TO EXIT THE REGION BY MIDNIGHT
 TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 AN UNSETTLED AND ACTIVE WEATHER PATTERN IS EXPECTED FROM
 THURSDAY AFTERNOON THROUGH THE UPCOMING WEEKEND. MULTIPLE ROUNDS
 OF RAIN AND THUNDERSTORMS ARE POSSIBLE. THERE IS A RISK OF A FEW
 STRONG TO SEVERE THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. IN
 ADDITION...INCREASINGLY SATURATED SOILS WILL RESULT IN AN
 INCREASED RISK FOR FLASH FLOODING AND SIGNIFICANT RISES ON AREA
 RIVERS FROM FRIDAY INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED EAST OF A LINE FROM WARSAW
 TO NEOSHO MISSOURI THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Apr 19, 4:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             CAPE FAIR               36.73N 93.51W
04/19/2011  E0.75 INCH       STONE              MO   AMATEUR RADIO

&&

RUNNELS
Local storm report, Apr 19, 5:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 S LAMPE               36.53N 93.44W
04/19/2011  E0.88 INCH       STONE              MO   BROADCAST MEDIA

&&

RUNNELS
Local storm report, Apr 19, 5:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             BLUE EYE                36.50N 93.40W
04/19/2011  E1.75 INCH       STONE              MO   BROADCAST MEDIA

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:13 AM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan47 min
Apr 19, 2:30 AM CDTSevere Thunderstorm WarningSGFBenton, Morgan45 min
Apr 19, 2:47 AM CDTSevere Thunderstorm WarningSGFMiller28 min
Apr 19, 3:06 AM CDTSevere Thunderstorm WarningSGFMaries39 min
Apr 19, 3:15 AM CDTSevere Thunderstorm WarningSGFMiller12 min
Apr 19, 4:46 AM CDTSpecial Weather StatementSGFMaries29 min
Apr 19, 4:55 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps20 min
Apr 19, 4:03 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney42 min
Apr 19, 4:25 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney, Webster50 min
Apr 19, 4:47 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney43 min
Apr 19, 4:59 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas, Wright46 min
Apr 19, 5:10 PM CDTTornado WarningSGFStone, Taney35 min
Apr 19, 5:23 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark52 min
Apr 19, 5:33 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney42 min
Apr 19, 5:36 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski39 min
Apr 19, 5:49 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Shannon, Texas41 min
Apr 19, 6:13 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Ozark, Shannon, Texas62 min
Apr 19, 6:15 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark, Texas6 hr
Apr 19, 6:27 PM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
Apr 19, 6:40 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.